Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 51, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Nov 24, 2004, 6:42 AM CST for Cherokee County, Etowah County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 6:42 AM CST (12:42 UTC)
- Expired
- Nov 24, 2004, 9:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 241246
FFWBMX
ALC019-055-241545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 AM CST WED NOV 24 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA
THIS INCLUDES THE CITY OF CENTRE
ETOWAH COUNTY IN NORTHEAST ALABAMA
THIS INCLUDES THE CITY OF GADSDEN
* UNTIL 945 AM CST
* AT 636 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM SHOWERS AND THUNDERSTORMS COVERING MUCH OF
NORTHEAST ALABAMA. FLOODING IS OCCURRING ACROSS THE AREA DUE TO
HEAVY RAINFALL OVERNIGHT. ADDITONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES IS LIKELY THROUGH 9 AM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3412 8623 3389 8605 3401 8577 3399 8545
3440 8555 3418 8584
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 5:45 AM CST, 57 minutes earlier.
Area forecast discussion, Nov 24, 5:45 AM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 545 AM CST WED NOV 24 2004 ...UPDATE...WILL UPDATE ZONES TO REFLECT THE ISSUANCE OF THE TORNADO WATCH 897...THE EXPIRATION OF TORNADO WATCH 895...AND TO CLEAR BLOUNT...JEFFERSON...WALKER...FAYETTE...AND TUSCALOOSA FROM TORNADO WATCH NUMBER 896. && .BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR EASTERN AND CENTRAL PORTIONS UNTIL 9 AM CST TODAY...TORNADO WATCH IN EFFECT FOR SOUTHEAST COUNTIES UNTIL 11 AM CST TODAY...FLOOD WATCH IN EFFECT FOR ALL BUT SOUTHEAST COUNTIES THROUGH 6 PM CST TODAY. && 02 JBW
Hazardous weather outlook, Nov 23, 11:30 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1130 PM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1130 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT) A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN ACROSS EAST ALABAMA AROUND 7AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Local storm report, Nov 24, 4:48 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
548 AM CDT WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 WIND DAMAGE CEDAR BLUFF
11/24 PWR LNS DWN CHEROKEE
&&Special weather statement, Nov 24, 6:02 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 602 AM CST WED NOV 24 2004 ALZ013-015-017-023-024-241235- BLOUNT AL-FAYETTE AL-JEFFERSON AL-TUSCALOOSA AL-WALKER AL- TORNADO WATCH NUMBER 896 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES: BLOUNT...FAYETTE...JEFFERSON...TUSCALOOSA...WALKER...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:21 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 54 min |
| Nov 23, 8:13 PM CST | Severe Thunderstorm Warning | BMX | Marion | 62 min |
| Nov 23, 9:27 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 63 min |
| Nov 23, 9:48 PM CST | Tornado Warning | BMX | Lamar, Marion | 42 min |
| Nov 23, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Nov 24, 12:04 AM CST | Flash Flood Warning | BMX | Marion | 116 min |
| Nov 24, 12:43 AM CST | Flash Flood Warning | BMX | Lamar | 2 hr |
| Nov 24, 2:08 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 22 min |
| Nov 24, 3:08 AM CST | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| Nov 24, 3:16 AM CST | Tornado Warning | BMX | Sumter | 44 min |
| Nov 24, 3:19 AM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 24, 3:35 AM CST | Flash Flood Warning | BMX | Jefferson, Tuscaloosa | 3 hr |
| Nov 24, 3:40 AM CST | Tornado Warning | BMX | Greene | 35 min |
| Nov 24, 3:47 AM CST | Tornado Warning | BMX | Marengo | 58 min |
| Nov 24, 3:51 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 4:31 AM CST | Tornado Warning | BMX | Dallas | 44 min |
| Nov 24, 5:03 AM CST | Flash Flood Warning | BMX | St. Clair | 3 hr |
| Nov 24, 5:14 AM CST | Tornado Warning | BMX | Dallas | 31 min |
| Nov 24, 5:23 AM CST | Tornado Warning | BMX | Marengo | 22 min |
| Nov 24, 5:37 AM CST | Tornado Warning | BMX | Autauga, Chilton, Dallas | 38 min |
| Nov 24, 6:06 AM CST | Tornado Warning | BMX | Lowndes | 24 min |
| Nov 24, 6:11 AM CST | Tornado Warning | BMX | Autauga | 49 min |
| Nov 24, 6:19 AM CST | Tornado Warning | BMX | Chilton, Coosa | 26 min |
| Nov 24, 6:20 AM CST | Flash Flood Warning | BMX | Shelby | 2 hr |
| Nov 24, 6:33 AM CST | Flash Flood Warning | BMX | Jefferson | 117 min |
| Nov 24, 6:41 AM CST | Tornado Warning | BMX | Elmore | 49 min |
| Nov 24, 6:44 AM CST | Tornado Warning | BMX | Coosa | 31 min |
| Nov 24, 6:52 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Nov 24, 7:03 AM CST | Flash Flood Warning | BMX | Calhoun, Talladega | 3 hr |
| Nov 24, 7:04 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 41 min |
| Nov 24, 7:05 AM CST | Tornado Warning | BMX | Clay | 25 min |
| Nov 24, 7:06 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| Nov 24, 7:30 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 30 min |
| Nov 24, 7:54 AM CST | Severe Thunderstorm Warning | BMX | Lee | 51 min |
| Nov 24, 8:10 AM CST | Tornado Warning | BMX | Chambers, Lee | 35 min |
| Nov 24, 8:12 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 11:55 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 3:59 PM CST | Flash Flood Warning | BMX | Calhoun, Etowah, St. Clair | 4 hr |
| Nov 24, 4:17 PM CST | Flash Flood Warning | BMX | St. Clair | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.